New Mexico, 2015

Hail and Lightning Strike in New Mexico, May 15 to 16, 2015

May 15 to 16, 2015 · NWS ABQ · 4 events in 4 counties and zones

The slow-moving upper level storm system responsible for isolated strong thunderstorms over New Mexico on the 14th edged closer to New Mexico on the 15th. A large subtropical moisture tap and associated upper level jet core ahead of this system moved northeast across eastern New Mexico during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The slow-moving upper level storm system responsible for isolated strong thunderstorms over New Mexico on the 14th edged closer to New Mexico on the 15th. A large subtropical moisture tap and associated upper level jet core ahead of this system moved northeast across eastern New Mexico during the late afternoon and evening hours. Scattered showers and thunderstorms moved northeast over the region, some of which became strong to severe. Quarter size hail was reported at Pep. Unfortunately, a woman traveling to Ruidoso from Albuquerque was struck by lightning while on a motorcycle east of Carrizozo. She died several days later in the hospital. Meanwhile, farther north, enough cold air with the approaching upper level storm system allowed snow to accumulate over the northern mountains. Many high elevation areas in the Sangre de Cristo Mountains reported 2 to 12 inches of wet snow, however impacts were limited due to the very high elevation and relatively warm surface temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 15, 4:40 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, May 15, 4:40 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 PM MDT FRI MAY 15 2015

.AVIATION...
00Z TAF CYCLE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH
THE EVENING HOURS WITH A GRADUAL DOWNTREND IN LIGHTNING ACTIVITY.
TERMINALS MOST LIKELY TO BE IMPACTED BY THUNDERSTORMS THIS EVENING
ARE KTCC AND KLVS. OTHERWISE...A MIXED BAG OF MVFR AND VFR
CONDITIONS TO PERSIST OVERNIGHT. DETERIORATION IS FORECAST AT KFMN
AND KGUP OVERNIGHT AS SHOWERS INCREASE WITH THE APPROACH OF A
SHORTWAVE TROUGH FROM OVER ARIZONA. IFR CONDITIONS ARE POSSIBLE AT
BOTH KFMN AND KGUP EARLY SATURDAY MORNING IN RAIN. IMPROVEMENT TO
VFR IS FORECAST AT ALL TAF SITES SATURDAY...ALTHOUGH SHOWERS WILL
CONTINUE. THE STRONGEST WINDS SATURDAY ARE FORECAST AT KLVS...KTCC
AND KROW WHERE GUST TO BETWEEN 35-40KTS ARE POSSIBLE. MOUNTAIN
OBSCURATIONS ARE HERE TO STAY WITH SOME IMPROVEMENT LATE SATURDAY.

11

&&

.PREV DISCUSSION...316 PM MDT FRI MAY 15 2015...
.SYNOPSIS...
LINEAR CONVECTIVE ACTIVITY WILL CONTINUE TO STREAM NORTHEAST ACROSS
WESTERN AND CENTRAL NEW MEXICO TONIGHT...SPREADING INTO THE EASTERN
PLAINS BY SATURDAY MORNING. COOLER AND WINDIER CONDITIONS ARE
EXPECTED SATURDAY WITH ISOLATED TO SCATTERED THUNDERSTORMS OVER MUCH
OF THE WESTERN AND NORTHERN HIGH TERRAIN. DRIER AND WARMER
CONDITIONS WILL RETURN...IF ONLY BRIEFLY...TO THE STATE SUNDAY AS AN
UPPER LEVEL STORM SYSTEM FINALLY MOVES EAST OF THE STATE. THE NEXT
UPPER LEVEL SYSTEM WILL BRING STORMS BACK TO NEW MEXICO THROUGH
THE EARLY PORTIONS OF NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL
FAVOR THE NORTHERN MOUNTAINS AND FAR SOUTHEAST PLAINS
MONDAY...MUCH OF CENTRAL AND EASTERN NEW MEXICO TUESDAY...AND
DISSIPATING ACROSS THE FAR EASTERN PLAINS WEDNESDAY MORNING.
DAYTIME HIGHS WILL REMAIN AT OR BELOW NORMAL THROUGHOUT THIS
PERIOD.

&&

.DISCUSSION...
SATELLITE IMAGERY STILL SHOWS THE UPPER LEVEL LOW CENTER OVER
EASTERN NEVADA THIS AFTERNOON...BUT LOBES OF ENERGY IN ITS
SOUTHEAST QUADRANT HAVE INITIATED CONVECTION FARTHER SOUTH THAN
MODELS DEPICTED. THANKS TO COOLER TEMPERATURES ALOFT AND LOW LCL
HEIGHTS...MANY OF THE STRONGER STORMS WILL CONTINUE TO PRODUCE
GUSTY WINDS AND SMALL HAIL. STORMS WILL BECOME MORE SHOWERY IN
NATURE TONIGHT...ABOUT THE TIME WHEN HIGHER TERRAIN LOCATIONS
START TO SEE SNOW. THE FGZ 12Z SOUNDING SHOWED -4 DEGREE C TEMPS
AT 700 MB...AND THIS COLDER AIR MASS WILL ADVECT OVER NEW
MEXICO TONIGHT AND DROP SNOW LEVELS GENERALLY BETWEEN 7500 AND
8000 FEET OVERNIGHT. HOWEVER...IT IS POSSIBLE THAT LOCALES AS LOW
AS 6500 FEET SEE SOME WET SNOW WITH NO ACCUMULATION. MAIN IMPACT
FROM SNOWFALL REMAINS OVER THE NORTHWEST MOUNTAINS NEAR CHAMA WITH
4 TO 6 INCHES POSSIBLE ABOVE 9000 FT...AND AMOUNTS APPROACHING 8
INCHES AT MOUNTAIN TOPS. THE OTHER CONCERN TONIGHT WILL AN
INCOMING 40 TO 50 KT MID LEVEL JET THAT COULD PRODUCE STRONG WINDS
ACROSS THE NORTHERN SACRAMENTO MOUNTAINS...PARTICULARLY NEAR
SIERRA BLANCA AIRPORT. WIND ADVISORY MAY NEED TO BE EXTENDED TO
ACCOUNT FOR THIS...BUT WILL LET EVENING CREW GET LAST LOOK AT WIND
PROGRESSION.

THE UPPER LEVEL LOW WILL LIFT ENE SATURDAY...MOVING ITS CENTER NEAR
EASTERN CO. ONE LAST LOBE OF ENERGY WILL KEEP STORM ACTIVITY GOING
ACROSS WESTERN AND CENTRAL NEW MEXICO...BUT DRY AIR WORKING IN FROM
THE WEST WILL QUICKLY CUT OFF CONVECTION AFTER SUNSET. THE
COMBINATION OF WELL BELOW NORMAL TEMPERATURES AND STRONGER WINDS
SATURDAY WILL YIELD SOME BITTER MID MAY APPARENT
TEMPERATURES...ESPECIALLY ALONG AND WEST OF THE CENTRAL MOUNTAINS.
OVERNIGHT LOWS SATURDAY WILL LIKELY BE COLDEST OF THE WEEK WITH
SOME FREEZING TEMPERATURES POSSIBLE THANKS TO MORE EFFICIENT
RADIATIONAL COOLING.

WEAK RIDGING IN BETWEEN SYSTEMS WILL PROVIDE NM A BRIEF BREAK
SUNDAY WITH DRIER AND WARMER CONDITIONS. A BACKDOOR COLD FRONT IS
STILL SET TO ENTER FAR NE NM LATE SUNDAY INTO MONDAY...BUT TIMING
IS SLIGHTLY SLOWER THAN PREVIOUSLY FORECASTED. THIS WILL DELAY
CONVECTIVE ACTIVE FOR MONDAY AND LIMIT IT PRIMARILY TO THE
NORTHERN MOUNTAINS. AS THE NEXT STORM SYSTEM APPROACHES FROM THE
WEST AND SURFACE RETURN FLOW STRENGTHENS...MORE WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY WILL DEVELOP LATE MONDAY INTO TUESDAY.
THIS WILL YIELD ANOTHER ROUND OF POTENTIALLY HEAVY RAINS FOR THE
EASTERN PLAINS TUESDAY BEFORE DRY AIR STUNTS THE MOISTURE EAST OF
THE STATE BY WEDNESDAY. AT THIS POINT...MODELS ARE IN FAIRLY GOOD
AGREEMENT THAT THE UPPER LEVEL LOW WILL REMAIN FAIRLY STATIONARY
OVER THE NM/CA BORDER AND KEEP DRIER SW FLOW ALOFT OVER NM.
HOWEVER...THE ECMWF IS MORE BULLISH ON SURFACE RETURN FLOW
ALLOWING THE MOISTURE TO HOLD BETTER IN THE EASTERN PLAINS THAN
THE GFS. FAVORED THE DRIER GFS SOLUTION...BUT KEPT POPS HIGH
ENOUGH TO KEEP THE ECMWF SOLUTION A PLAYER.

&&

.FIRE WEATHER...
WETTING RAIN/SNOW EVENT ONGOING AND WILL LAST INTO SATURDAY. SNOW
LEVELS WILL LOWER TONIGHT INTO SATURDAY MORNING. GUSTY WINDS WILL
REMAIN THE NEXT COUPLE OF DAYS AS SOUTHERLY FLOW TODAY TURNS INTO A
MORE WESTERLY FLOW ON SATURDAY. TEMPERATURES WILL BE BELOW NORMAL
WITH LOW HAINES VALUES. HUMIDITY WILL ALSO BE UNSEASONABLY HIGH AS
WELL. WETTING MOISTURE IS MOST LIKELY ACROSS WESTERN AND CENTRAL
AREAS DURING THIS TIME PERIOD.

MODELS CONTINUE TO SHOW DRIER WEATHER FOR SUNDAY. TEMPERATURES WILL
WARM BUT REMAIN 5 TO 15 DEGREES BELOW NORMAL DURING THE AFTERNOON. A
FEW AFTERNOON BREEZES ARE EXPECTED ALONG AND TO THE EAST OF THE
CENTRAL MOUNTAINS BUT NOT NEARLY AS STRONG COMPARED TO TODAY AND
SATURDAY.

MODELS REMAIN IN CONSENSUS WITH PUSHING AN INITIAL BACK DOOR COLD
FRONT INTO THE FORECAST AREA SUNDAY NIGHT AND THEN DEVELOPING A
MOIST SOUTHEAST RETURN FLOW MONDAY INTO MONDAY NIGHT. THIS WILL
SET THE STAGE FOR ANOTHER ROUND OF WETTING SHOWERS/STORMS FAVORING
CENTRAL/EASTERN AREAS ON TUESDAY. THE WESTERN HIGHLANDS ARE
EXPECTED TO BE DRIER. IF THE MOISTURE PUSHES FURTHER TO THE WEST
THEN A MIX OF WET/DRY STORMS WILL BE POSSIBLE ALONG THE
CONTINENTAL DIVIDE ON TUESDAY. TUESDAY WOULD BE THE BIGGER
PRECIPITATION DAY.

A BRIEF DOWN DAY IN TERMS OF CONVECTION/PRECIPITATION IS ANTICIPATED
FOR MIDWEEK. BASED ON THE TROUGH POSITION...BROAD AND MODERATE
SOUTHWEST FLOW WOULD BE OVER THE AREA. THUS VENTILATION WOULDNT BE
AN ISSUE AT ALL.

THE DRYLINE COULD EVENTUALLY BACK OR RETROGRADE WEST LATE WEEK AS
THE NEXT PACIFIC TROUGH APPROACHES FROM THE WEST. THERE MOST
LIKELY WILL BE A BATTLE BETWEEN A DYNAMIC DRY SLOT ALOFT AND THE
MUCH HIGHER SURFACE MOISTURE FOUND ALONG THE DRYLINE. EITHER
WAY...EXPECT THE SURFACE WIND FLOW TO INCREASE AND EVENTUALLY
BRING ADDITIONAL PRECIPITATION CHANCES TO THE AREA. CANT RULE OUT
SOME LOCALIZED STRONG WIND/LOW RH AREAS ACROSS THE WESTERN OR
CENTRAL PORTION OF THE AREA DURING THIS PERIOD BUT THIS WILL
DEPEND ON THE EVOLUTION AND PROGRESSION OF THE UPPER PACIFIC LOW.
EITHER WAY...CRITICAL CONDITIONS WOULD BE FLEETING AND WOULD MOST
LIKELY GIVE WAY TO COOLER TEMPERATURES AND HIGHER HUMIDITY. HIGHER
CONFIDENCE THAT PRECIPITATION CHANCES WOULD INCREASE DURING THIS
PERIOD.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ508-515-520>533.

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 5 PM MDT SATURDAY
FOR THE FOLLOWING ZONES...NMZ510.

&&

52
Hazardous weather outlook, May 15, 4:48 AM MST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MDT FRI MAY 15 2015

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
548 AM MDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A VERY ACTIVE PATTERN CAN BE EXPECTED THROUGH TONIGHT...PARTICULARLY
WESTERN AND NORTHERN AREAS. A FEW STRONG IF NOT SEVERE THUNDERSTORMS
WILL ONCE AGAIN BE POSSIBLE ACROSS PARTS OF THE EASTERN PLAINS
THIS AFTERNOON AND INTO TONIGHT. OUTSIDE THUNDERSTORMS... STRONG
AND GUSTY SOUTHERLY WINDS UP TO 50 MPH WILL BUFFET PARTS OF
SOUTHWEST...CENTRAL AND NORTHEAST NEW MEXICO THIS AFTERNOON AND
EARLY EVENING. MEANWHILE...SEVERAL INCHES OF SNOW CAN BE EXPECTED
ABOVE 8000 FEET TONIGHT ACROSS THE NORTHERN MOUNTAINS WITH
PERHAPS AS MUCH AS 6 TO 8 INCHES IN THE HIGHER MOUNTAINS NEAR
CHAMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ACTIVE SHOWER AND THUNDERSTORM PATTERN WILL EXTENDED INTO
SATURDAY...THOUGH CONCERNS FOR STRONG TO SEVERE STORMS WILL BE
GREATLY DIMINISHED. A BRIEF BREAK ON SUNDAY WILL BE SHORT-LIVED.
THE NEXT ROUND OF PRECIPITATION WILL DEVELOP LATER MONDAY THROUGH
TUESDAY. THIS EVENT EARLY NEXT WEEK SHOULD LOCALLY DELIVER HEAVY
RAINFALL AND POTENTIAL FOR A FEW SEVERE STORMS ACROSS THE EAST
THAT COULD RESULT IN AT LEAST LOCALIZED FLOODING CONCERNS
PARTICULARLY THE EAST CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON
OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X.

41

In the hours before

Special weather statement, May 15, 4:35 PM MST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 PM MDT FRI MAY 15 2015

NMZ524>526-539-160000-
EASTERN LINCOLN COUNTY-SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL
MOUNTAINS-UPPER TULAROSA VALLEY-
535 PM MDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN COUNTY THROUGH
600 PM MDT...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 5 MILES SOUTH OF
CARRIZOZO...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
COPIOUS AMOUNTS OF SMALL HAIL MAY ACCUMULATE ON ROADS...CREATING
SLICK AND TREACHEROUS DRIVING CONDITIONS.

AREAS AFFECTED BY THIS STORM INCLUDE...CARRIZOZO...NOGAL...WHITE
OAKS...ENCINOSO...JICARILLA AND ANCHO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3409 10576 3380 10525 3340 10591 3351 10609
TIME...MOT...LOC 2334Z 217DEG 45KT 3358 10589

SHOEMAKE
Special weather statement, May 15, 6:12 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
712 PM MDT FRI MAY 15 2015

NMZ537-160145-
DE BACA COUNTY-
712 PM MDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE BACA COUNTY THROUGH
745 PM MDT...

AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF RAMON...OR ABOUT 32 MILES
SOUTHWEST OF FORT SUMNER...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...YESO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3461 10447 3431 10427 3415 10480 3433 10486
TIME...MOT...LOC 0112Z 230DEG 34KT 3429 10469

CA
Special weather statement, May 15, 7:11 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
811 PM MDT FRI MAY 15 2015

NMZ534-160245-
QUAY COUNTY-
811 PM MDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN QUAY COUNTY THROUGH 845
PM MDT...

AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOUSE...OR ABOUT 25 MILES NORTHEAST OF FORT
SUMNER...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...RAGLAND...QUAY AND FORREST.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3513 10356 3478 10350 3460 10392 3478 10401
TIME...MOT...LOC 0211Z 225DEG 39KT 3474 10385

CA

The radar

The Holloman AFB radar (KHDX), 71 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

2 winter weather, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Lincoln

When
May 15, 8:00 PM MST
Where
Lincoln County, Capitan
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
33.540, -105.590

Kalina Jinzo, a 40-year mother of three, was struck by lightning and killed while traveling from Albuquerque to Ruidoso on a motorcycle on the 15th. Her husband was also struck but his injuries were not life threatening. The woman died several days later in a Lubbock hospital around the 22nd.

Hail, Roosevelt

When
May 15, 8:47 PM MST to 8:50 PM MST
Where
Roosevelt County, 6.62 mi SE of Pep
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.780, -103.250

A few quarter size hailstones mixed in with predominately dime size hailstones near Pep.

Winter Weather, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
May 15, 10:00 PM MST to May 16, 5:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
SNOTEL

Late season heavy snowfall of 2 to 12 inches reported from high elevation SNOTEL sites in the Sangre de Cristo Mountains. No impacts were noted due to the very high elevation and relatively warm surface temperatures.

Winter Weather, Southern Sangre de Cristo Mountains Above 9500 Feet

When
May 15, 10:00 PM MST to May 16, 5:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
SNOTEL

Late season heavy snowfall of 9 to 12 inches reported from high elevation SNOTEL sites in the Sangre de Cristo Mountains. No impacts were noted due to the very high elevation and relatively warm surface temperatures.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lincoln2015-05-1540FemaleVehicle/Towed TrailerDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567914, 566672, 568310, 568311.